Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 21, NWS Hanford, CA

October 26, 20217 counties in California

NWS Hanford, CA issued this dense fog advisory at Oct 26, 2021, 1:52 PM PDT for 7 counties in California. It took effect at Oct 27, 2021, 2:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 26, 2021, 1:52 PM PDT (20:52 UTC)
In effect from
Oct 27, 2021, 2:00 AM PDT
Expired
Oct 27, 2021, 7:42 AM PDT
In force
6 hr
Issued by
NWS Hanford, CA

Counties Fresno County, CA, Kern County, CA, Kings County, CA, Madera County, CA, Mariposa County, CA, Merced County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 35 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2021-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2021-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS76 KHNX 262052
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
152 PM PDT Tue Oct 26 2021

CAZ302-303-306-307-309>312-314-315-270500-
/O.NEW.KHNX.FG.Y.0021.211027T0900Z-211027T1900Z/
Merced - Madera - Mendota-Planada - Le Grand - Snelling-
Caruthers - San Joaquin - Selma-Fresno-Clovis-Buttonwillow -
Lost Hills - I5-Delano-Wasco-Shafter-Hanford - Corcoran -
Lemoore-Visalia - Porterville - Reedley-Bakersfield-
Southeast San Joaquin Valley-
Including the cities of Merced, Madera, Atwater, Planada, 
Lake Mcclure, Le Grand, Selma, Sanger, Parlier, Kingsburg, 
Kerman, Fresno, Lost Hills, Buttonwillow, Delano, Wasco, Alpaugh,
Shafter, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Bakersfield, and Richgrove
152 PM PDT Tue Oct 26 2021

...DENSE FOG ADVISORY IN EFFECT FROM 2 AM TO NOON PDT WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of the San Joaquin Valley, from Merced County
  to Kern County, includes cities along the Highway 99 corridor.

* WHEN...From 2 AM tonight to noon PDT Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Also includes, but not limited to, areas
  along Highways 41, 43, 46, 58, 59, 140, 152, 165, and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

BSO
3 follow-up statements
144 
WWUS76 KHNX 270455
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
955 PM PDT Tue Oct 26 2021

CAZ302-303-306-307-309>312-314-315-271300-
/O.CON.KHNX.FG.Y.0021.211027T0900Z-211027T1900Z/
Merced - Madera - Mendota-Planada - Le Grand - Snelling-
Caruthers - San Joaquin - Selma-Fresno-Clovis-Buttonwillow -
Lost Hills - I5-Delano-Wasco-Shafter-Hanford - Corcoran -
Lemoore-Visalia - Porterville - Reedley-Bakersfield-
Southeast San Joaquin Valley-
Including the cities of Merced, Madera, Atwater, Planada, 
Lake Mcclure, Le Grand, Selma, Sanger, Parlier, Kingsburg, 
Kerman, Fresno, Lost Hills, Buttonwillow, Delano, Wasco, Alpaugh,
Shafter, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Bakersfield, and Richgrove
955 PM PDT Tue Oct 26 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON PDT
WEDNESDAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of the San Joaquin Valley, from Merced County 
  to Kern County, includes cities along the Highway 99 corridor.

* WHEN...From 2 AM tonight to noon PDT Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Also includes, but not limited to, areas 
  along Highways 41, 43, 46, 58, 59, 140, 152, 165, and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

DS
016 
WWUS76 KHNX 271143
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
443 AM PDT Wed Oct 27 2021

CAZ302-303-306-307-309>312-314-315-271900-
/O.CON.KHNX.FG.Y.0021.000000T0000Z-211027T1900Z/
Merced - Madera - Mendota-Planada - Le Grand - Snelling-
Caruthers - San Joaquin - Selma-Fresno-Clovis-Buttonwillow -
Lost Hills - I5-Delano-Wasco-Shafter-Hanford - Corcoran -
Lemoore-Visalia - Porterville - Reedley-Bakersfield-
Southeast San Joaquin Valley-
Including the cities of Merced, Madera, Atwater, Planada, 
Lake Mcclure, Le Grand, Selma, Sanger, Parlier, Kingsburg, 
Kerman, Fresno, Lost Hills, Buttonwillow, Delano, Wasco, Alpaugh,
Shafter, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Bakersfield, and Richgrove
443 AM PDT Wed Oct 27 2021

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Portions of the San Joaquin Valley, from Merced County 
  to Kern County, includes cities along the Highway 99 corridor.

* WHEN...From 2 AM tonight to noon PDT Wednesday.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Also includes, but not limited to, areas 
  along Highways 41, 43, 46, 58, 59, 140, 152, 165, and 198.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
996 
WWUS76 KHNX 271442
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
742 AM PDT Wed Oct 27 2021

CAZ302-303-306-307-309>312-314-315-271545-
/O.CAN.KHNX.FG.Y.0021.000000T0000Z-211027T1900Z/
Merced - Madera - Mendota-Planada - Le Grand - Snelling-
Caruthers - San Joaquin - Selma-Fresno-Clovis-Buttonwillow -
Lost Hills - I5-Delano-Wasco-Shafter-Hanford - Corcoran -
Lemoore-Visalia - Porterville - Reedley-Bakersfield-
Southeast San Joaquin Valley-
Including the cities of Merced, Madera, Atwater, Planada, 
Lake Mcclure, Le Grand, Selma, Sanger, Parlier, Kingsburg, 
Kerman, Fresno, Lost Hills, Buttonwillow, Delano, Wasco, Alpaugh,
Shafter, Hanford, Lemoore, Corcoran, Goshen, Visalia, Tulare, 
Porterville, Bakersfield, and Richgrove
742 AM PDT Wed Oct 27 2021

...DENSE FOG ADVISORY IS CANCELLED...

The Dense Fog Advisory has been cancelled and is no longer in 
effect. The lowest visibilities are around one mile towards 
Hanford and are expected to continue increasing this morning.

$$

BSO

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this dense fog advisory went out at Oct 26, 3:30 AM PDT, 10 hours 22 minutes earlier.

Area forecast discussion, Oct 26, 3:30 AM PDT, 10 hours 22 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
330 AM PDT Tue Oct 26 2021

.SYNOPSIS...
The forecast turns dry with a slight warming trend over the next
week days. Fog across the San Joaquin Valley may become a problem
during the next several mornings as visibility may occasionally
drop below a mile.

&&

.DISCUSSION...
The disturbance that brought the heavy rain and snow in the form
of an Atmospheric River continues to shift east and is now over
the Four Corners area. In its wake, damage from the precipitation
and winds were reported over many areas of the Central California
Interior on Monday. While light precipitation may still be
observed over Kern County this morning, the bulk of Monday’s
storm is now moving east with little chances of providing the area
with any additional precipitation. Surface wind speeds continue
to decrease while winds aloft at around 1000 feet continue to blow
at 15 to 20 mph. These winds are being observed over the higher
terrain of Kern County which are also responsible for the
accumulation of clouds around the Grapevine area. Mixing from the
stronger winds aloft will prevent widespread dense fog, patches of
thick fog will develop this morning from the 0.5 to 1.0 inch of
rain that fell on Monday. Ridging will continue to dominate the
region for the remainder of the week before another disturbance
affects Northern California next weekend.

Ensembles continue to show good agreement with the development of
a ridge pattern over the Western States in the coming days.
Moisture from Monday’s Atmospheric River event is now south of
Southern California and affecting the Desert Southwest. The flow
aloft is now more northwesterly ahead of the developing ridge
pattern with some moisture still attempting to hit the West Coast.
A lack of a forcing mechanism will result in an increase in
humidity and some clouds formation this Tuesday. Otherwise,
precipitation will not be observed. Yet, the increase in moisture
will contribute in increasing the potential for fog development
during the overnight and early morning hours across the San
Joaquin Valley.

Ensembles maintain the ridge over the West Coast through Friday
ahead of another disturbance attempting to reach area by the
weekend. Based on the higher uncertainty in model solutions, will
keep most the the area dry as the next disturbance now tracks
further north. Ensemble show more error in the amplitude then in
the phase of the next disturbance. This trend increase the
confidence that a disturbance will cross the area with a
trajectory that is more northbound. Will wait for less error in
model solution before committing to any mention of precipitation.
For now, fog will become the main issue across Central California
until another storm hits the area.

&&

.AVIATION...
Mountain obscuring IFR conditions will persist across the
Tehachapi range and up into the Southern Sierra Nevada of Tulare
County through 22Z Tuesday. Patchy IFR conditions in fog may also
occur across the San Joaquin Valley from 11Z to 18Z today.
Otherwise, VFR conditions will prevail across the Central CA
Interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Public/Aviation/Fire Wx...Molina
PIO/IDSS/Social Media.....Bollenbacher

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 5:25 PM PDTSpecial Weather StatementHNXKern50 min
Oct 25, 6:05 PM PDTAreal Flood AdvisoryHNXKern55 min
Oct 25, 6:31 PM PDTAreal Flood AdvisoryHNXKern59 min
Oct 26, 6:50 AM PDTDense Fog AdvisoryHNXFresno, Kings, Tulare5 hr

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.